Georgia, 2003

Heavy Rain in Georgia, February 22, 2003

February 22, 2003 · NWS FFC · 3 events in 3 counties and zones

The Dade, Chattooga, and Floyd county Emergency Management Directors reported that heavy rain was causing minor street flooding, especially in urban areas such as Summerville in Chattooga county. Minor flooding was also reported near creeks and streams as a result of the heavy rain.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The Dade, Chattooga, and Floyd county Emergency Management Directors reported that heavy rain was causing minor street flooding, especially in urban areas such as Summerville in Chattooga county. Minor flooding was also reported near creeks and streams as a result of the heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 22, 4:50 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 22, 4:50 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
450 AM EST SAT FEB 22 2003

...UPDATED TO INCLUDE AVIATION DISCUSSION...

COMPLEX LOW PRESSURE SYSTEM MOVING NORTHEAST FROM LOUISIANA WITH
BROAD AREA OF SHOWERS/THUNDERSTORMS AHEAD OF IT. AS LOW TRACKS
NORTHEAST...WARM FRONT OVER SOUTH GEORGIA EXPECTED TO LIFT NORTHWARD
REACHING NORTHCENTRAL GEORGIA BY 12Z THIS MORNING...WITH ASSOCIATED
COLD FRONT MOVING INTO WESTERN ALABAMA. COLD FRONT THEN CONTINUES TO
MOVE EAST...REACHING A BLAIRSVILLE TO LAWRENCEVILLE TO AMERICUS LINE
BY EARLY AFTERNOON. WILL CONTINUE FLOOD WATCH EXTREME NORTH THIS
MORNING...WHERE WE HAVE ALREADY SEEN THE HEAVIEST RAIN. ISOLATED
SEVERE STORMS ALSO POSSIBLE AS STORM SYSTEM MOVES THROUGH. LOOK FOR
MAIN BAND OF SHOWERS AND THUNDERSTORMS TO MOVE THROUGH THE AREA THIS
MORNING THROUGH EARLY AFTERNOON...AHEAD OF THE FRONT...BUT MODELS
SIMILAR WITH SOME WRAP-AROUND POSSIBLY AFFECTING NORTH SECTIONS LATE
THIS AFTERNOON INTO THIS EVENING. CURRENT FORECAST APPEARS TO HAVE
A GOOD HANDLE ON SITUATION WITH A CHANCE OF SHOWERS INTO THE
EVENING. DRIER AIR BEGINS TO ADVECT INTO THE STATE LATE SATURDAY
NIGHT AND WILL END ALL PRECIP BY SUNDAY MORNING. WEAKER SYSTEM
APPROACHES STATE LATE SUNDAY/SUNDAY NIGHT...BUT MODELS SIMILAR WITH
KEEPING BULK OF DEEPER MOISTURE NORTH OF GEORGIA. WILL CONTINUE
CHANCE FOR PRECIP EXTREME NORTH BUT WILL BACK OFF TO SLIGHT CHANCE
FOR NORTHCENTRAL SECTIONS. STRONG HIGH PRESSURE BEGINS TO BUILD INTO
THE COUNTY WARNING AREA MONDAY WITH DRY FORECAST INTO TUESDAY.  NEXT
SYSTEM MOVES EAST FROM TEXAS WEDNESDAY WITH CHANCE OF RAIN (MAINLY
NORTH) LATE WEDNESDAY INTO THURSDAY.

PRELIMINARY POINT TEMPS/POPS...
KATL 66 39 57 43 / 100 10 10 20
KAHN 66 39 59 40 / 100 10 10 20
KGVL 64 39 57 38 / 100 20 10 20
KRMG 65 39 57 41 / 100 20 10 30
KCSG 70 43 64 43 / 100 10 10 10
KMCN 71 43 64 42 / 100 10 10 10

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...FLOOD WATCH FAR NORTH THIS MORNING.

AVIATION DISCUSSION...
THUNDERSTORMS WILL MOVE ACROSS THE TAF SITES THIS MORNING. LOW
CEILINGS POTENTIALLY HIGHLY VARIABLE. WINDS VEERING TO THE S AND
THEN SW THIS AFTERNOON. VSBYS LOW IN THE HEAVY THUNDERSTORMS. ONCE
CONVECTION MOVES BY CONDITIONS IMPROVING TO 3000 TO 4000 FT CEILINGS
WITH VSBYS P6SM. BDL
Hazardous weather outlook, Feb 21, 9:20 PM EST, 8 hours 40 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-220945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
920 PM EST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...OVERNIGHT.

...A FEW SEVERE THUNDERSTORMS POSSIBLE IN WEST GEORGIA TOWARD
DAYBREAK...

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM OVER LOUISIANA WILL MOVE INTO
TENNESSEE BY DAYBREAK SATURDAY. A COLD FRONT TRAILING SOUTH
FROM THIS LOW WILL BE APPROACHING GEORGIA FROM THE WEST.

.PRIMARY HAZARD...
THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE FRONTAL BOUNDARY
TOWARD DAYBREAK SATURDAY...MAINLY OVER WESTERN COUNTIES OF GEORGIA.
HEAVY DOWNPOURS AND STRONG...GUSTY WINDS WILL ACCOMPANY THESE
THUNDERSTORMS. A FEW STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS
BEING THE PRIMARY HAZARD. THE BEST CHANCE OF THUNDERSTORM
DEVELOPMENT BEFORE SUNRISE WILL BE WEST OF A LINE FROM DALTON TO
COLUMBUS.

.DISCUSSION...
THE AIRMASS OVER GEORGIA IS EXPECTED TO REMAIN ONLY MARGINALLY
UNSTABLE. LIFTED INDICES AT DAYBREAK WILL BE IN THE ZERO TO MINUS 2
RANGE ALONG THE WESTERN BORDER OF THE STATE. HOWEVER...WIND FIELDS
ASSOCIATED WITH THIS SYSTEM ARE IMPRESSIVE. WIND SPEEDS OF 40 TO 50
KNOTS ARE EXPECTED 3 TO 4 THOUSAND FEET ABOVE THE SURFACE. THE LINE
OF CONVECTION ITSELF WILL BE FAST MOVING. CONVECTIVE CURRENTS COULD
BRING THE STRONGER WINDS ALOFT DOWN TO THE SURFACE LEADING TO
WIND GUSTS OF 55 MPH OR GREATER IN A FEW CASES.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AS THE FRONT
PUSHES INTO GEORGIA FROM THE WEST. THESE STORMS WILL LIKELY
CROSS THE STATE IN A NORTH TO SOUTH BAND BETWEEN DAYBREAK AND
EARLY AFTERNOON. OTHERWISE...NO HAZARDOUS WEATHER EXPECTED AT
THIS TIME.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.

15

In the hours before

Special weather statement, Feb 22, 1:56 AM EST, 4 hours 4 minutes before
GAZ042-052-053-066-220730-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
156 AM EST SAT FEB 22 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN
TROUP...HEARD...COWETA AND CARROLL COUNTIES UNTIL 230 AM EST...

AT 150 AM EST...7 MILES SOUTH OF FRANKLIN...SEVERAL THUNDERSTORMS
WERE MOVING NORTHEAST AT 50 MPH. THEY WILL MOVE ACROSS CARROLLTON
AND NEWNAN BY 225 AM.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 230 AM EST.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS
EXPECTED.
Special weather statement, Feb 22, 2:16 AM EST, 3 hours 44 minutes before
GAZ031-042>044-053-220745-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
216 AM EST SAT FEB 22 2003

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN COWETA...DOUGLAS...
CARROLL...PAULDING AND FULTON COUNTIES UNTIL 245 AM EST...

AT 211 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORM FROM BREMEN TO WHITESBURG...MOVING NORTHEAST AT
50 MPH TO EXTEND ALONG A LINE FROM DALLAS TO EAST POINT BY 240 PM.
WIND GUSTS TO 50 MPH AND OCCASIONAL LIGHTNING MAY ACCOMPANY THESE
STORMS.

THIS ACTIVITY SHOULD MOVE NORTHEAST OF THE AREA BY 245 AM EST.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS
EXPECTED.
Special weather statement, Feb 22, 5:40 AM EST, 20 minutes before
GAZ066-078-089-090-102-221145-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 AM EST SAT FEB 22 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL IN
CHATTAHOOCHEE...HARRIS...MUSCOGEE...STEWART...AND TROUP COUNTIES...

THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG
THUNDERSTORMS MOVING INTO WEST GEORGIA FROM ALABAMA BETWEEN LAGRANGE
AND FT. BENNING. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE
HEAVY RAINFALL ALONG WITH FREQUENT LIGHTNING. RAINFALL AMOUNTS UP TO
AN INCH CAN BE EXPECTED DURING THE NEXT HOUR. MOTORISTS OF
THIS AREA SHOULD SLOW DOWN OR AVOID TRAVEL DURING THE NEXT
HOUR...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR
POSSIBLE WARNINGS.

THIS ACTIVITY SHOULD END ACROSS THE AREA BY 630 AM EST.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Chattooga

When
February 22, 6:00 AM EST to 7:00 AM EST
Where
Chattooga County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

Heavy Rain, Dade

When
February 22, 6:00 AM EST to 7:00 AM EST
Where
Dade County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.855, -85.504 (the zone’s center; the record gives no point)

Heavy Rain, Floyd

When
February 22, 6:00 AM EST to 7:00 AM EST
Where
Floyd County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.263, -85.214 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341088, 5341089, 5341206.